EconPapers    
Economics at your fingertips  
 

Innovation by entrants and incumbents

Daron Acemoglu and Dan Cao ()

Journal of Economic Theory, 2015, vol. 157, issue C, 255-294

Abstract: We extend the basic Schumpeterian endogenous growth model by allowing incumbents to undertake innovations to improve their products, while entrants engage in more “radical” innovations to replace incumbents. Our model provides a tractable framework for the analysis of growth driven by both entry of new firms and productivity improvements by continuing firms. The model generates a non-degenerate equilibrium firm size distribution driven by entry of new firms and expansion exit of existing firms. When there is also costly imitation preventing any sector from falling too far below the average, the stationary firm size distribution is Pareto with an exponent approximately equal to one (the so-called “Zipf distribution”).

Keywords: Economic growth; Industry structure; Innovation; Firm size distribution (search for similar items in EconPapers)
JEL-codes: L16 O31 O34 O41 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (112)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053115000034
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Innovation by Entrants and Incumbents (2011) Downloads
Working Paper: Innovation by Entrants and Incumbents (2010) Downloads
Working Paper: Innovation by Entrants and Incumbents (2010) Downloads
Working Paper: Innovation by Entrants and Incumbents (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:157:y:2015:i:c:p:255-294

DOI: 10.1016/j.jet.2015.01.001

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:jetheo:v:157:y:2015:i:c:p:255-294